Bulletin of Mathematical Biology

, Volume 72, Issue 5, pp 1192–1207

Global Stability for Delay SIR and SEIR Epidemic Models with Nonlinear Incidence Rate

  • Gang Huang
  • Yasuhiro Takeuchi
  • Wanbiao Ma
  • Daijun Wei
Original Article

Abstract

In this paper, based on SIR and SEIR epidemic models with a general nonlinear incidence rate, we incorporate time delays into the ordinary differential equation models. In particular, we consider two delay differential equation models in which delays are caused (i) by the latency of the infection in a vector, and (ii) by the latent period in an infected host. By constructing suitable Lyapunov functionals and using the Lyapunov–LaSalle invariance principle, we prove the global stability of the endemic equilibrium and the disease-free equilibrium for time delays of any length in each model. Our results show that the global properties of equilibria also only depend on the basic reproductive number and that the latent period in a vector does not affect the stability, but the latent period in an infected host plays a positive role to control disease development.

Nonlinear incidence rate Time delay Lyapunov functional Global stability 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Beretta, E., Hara, T., Ma, W., Takeuchi, Y., 2001. Global asymptotic stability of an SIR epidemic model with distributed time delay. Nonlinear Anal. 47, 4107–4115. MATHCrossRefMathSciNetGoogle Scholar
  2. Beretta, E., Takeuchi, Y., 1995. Global stability of an SIR model with time delays. J. Math. Biol. 33, 250–260. MATHCrossRefMathSciNetGoogle Scholar
  3. Cooke, K.L., van den Driessche, P., 1996. Analysis of an SEIRS epidemic model with two delays. J. Math. Biol. 35, 240–260. MATHCrossRefMathSciNetGoogle Scholar
  4. Cooke, K.L., van den Driessche, P., Zou, X., 1999. Interaction of maturation delay and nolinear birth in population and epidemic models. J. Math. Biol. 39, 332–352. MATHCrossRefMathSciNetGoogle Scholar
  5. Derrick, W.R., van den Driessche, P., 2003. Homoclinic orbits in a disease transmission model with nonlinear incidence and nonconstant population. Discrete Continuous Dyn. Syst., Ser. B 3, 299–309. MATHCrossRefGoogle Scholar
  6. Kermack, W.O., McKendrick, A.G., 1927. A contribution to the mathematical theory of epidemics. Proc. R. Soc. A115, 700–721. Google Scholar
  7. Korobeinikov, A., Maini, P.K., 2005. Nonlinear incidence and stability of infectious disease models. Math. Med. Biol. 22, 113–128. MATHCrossRefGoogle Scholar
  8. Korobeinikov, A., 2006. Lyapunov functions and global stability for SIR and SIRS epidemiological models with non-linear transmission. Bull. Math. Biol. 68, 615–626. CrossRefMathSciNetGoogle Scholar
  9. Korobeinikov, A., 2007. Global properties of infectious disease models with nonlinear incidence. Bull. Math. Biol. 69, 1871–1886. MATHCrossRefMathSciNetGoogle Scholar
  10. Korobeinikov, A., 2009a. Global asymptotic properties of virus dynamics models with dose-dependent parasite reproduction and virulence, and nonlinear incidence rate. Math. Med. Biol. 26, 225–239. MATHCrossRefMathSciNetGoogle Scholar
  11. Korobeinikov, A., 2009b. Stability of ecosystem: Global properties of a general prey-predator model. Math. Medic. Biol. (in print). http://imammb.oxfordjournals.org/cgi/reprint/dqp009.
  12. Kuang, Y., 1993. Delay Differential Equations with Applications in Population Dynamics. Academic Press, San Diego. MATHGoogle Scholar
  13. Kyrychko, Y.N., Blyuss, K.B., 2005. Global properties of a delay SIR model with temporary immunity and nonlinear incidence rate. Nonlinear Anal. 6, 495–507. MATHCrossRefMathSciNetGoogle Scholar
  14. Liu, W., Hethcote, H.W., Levin, S.A., 1987. Dynamical behavior of epidemiological models with nonlinear incidence rates. J. Math. Biol. 25, 359–380. MATHCrossRefMathSciNetGoogle Scholar
  15. Ma, W., Song, M., 2004. Global stability for an SIR epidemic model with time delay. Appl. Math. Lett. 17, 1141–1145. MATHCrossRefMathSciNetGoogle Scholar
  16. McCluskey, C.C., 2009a. Complete global stability for an SIR epidemic model with delay-distributed or discrete. Nonlinear Anal. doi:10.10.16/j.nonrwa.2008.10.014. Google Scholar
  17. McCluskey, C.C., 2009b. Global stability for an SIER epidemiological model with varying infectivity and infinite delay. Math. Biosci. Eng. 6, 603–610. MATHCrossRefMathSciNetGoogle Scholar
  18. Meng, X., Chen, L., Wu, B., 2009. A delay SIR epidemic model with pulse vaccination and incubation times. Nonlinear Anal. doi:10.1016/j.nonrwa.2008.10.041. Google Scholar
  19. Rost, G., Wu, J., 2008. SEIR epidemiological model with varying infectivity and infinite delay. Math. Biosci. Eng. 5, 389–402. MathSciNetGoogle Scholar
  20. Smith, H.L., 1983. Subharmonic bifurcation in an SIR epidemic model. J. Math. Biol. 17, 163–177. MATHCrossRefMathSciNetGoogle Scholar
  21. van den Driessche, P., Watmough, J., 2002. Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48. MATHCrossRefMathSciNetGoogle Scholar
  22. Xu, R., Ma, Z., 2009. Global stability of a SIR epidemic model with nonlinear incidence rate and time delay. Nonlinear Anal. 10, 3175–3189. MATHCrossRefMathSciNetGoogle Scholar
  23. Zhao, Z., Chen, L., Song, X., 2008. Impulsive vaccination of SEIR epidemic model with time delay and nonlinear incidence rate. Math. Comput. Simul. 79, 500–510. MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Society for Mathematical Biology 2009

Authors and Affiliations

  • Gang Huang
    • 1
  • Yasuhiro Takeuchi
    • 1
  • Wanbiao Ma
    • 2
  • Daijun Wei
    • 3
  1. 1.Graduate School of Science and TechnologyShizuoka UniversityHamamatsuJapan
  2. 2.Department of Mathematics and Mechanics, School of Applied ScienceUniversity of Science and Technology BeijingBeijingP.R. China
  3. 3.Department of MathematicsHubei University for NationalitiesEnshiP.R. China

Personalised recommendations